Alert archive / Illinois / Flash Flood Warnings in 2015

Flash Flood Warning 50, NWS Paducah, KY

December 28, 20156 counties in Illinois; Cape Girardeau County, Perry County, Missouri

NWS Paducah, KY issued this flash flood warning at Dec 28, 2015, 8:11 AM CST for 6 counties in Illinois; Cape Girardeau County, Perry County, Missouri. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2015, 8:11 AM CST (14:11 UTC)
Expired
Dec 28, 2015, 2:00 PM CST
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, IL, Jackson County, IL, Jefferson County, IL, Perry County, IL, Union County, IL, Williamson County, IL, Cape Girardeau County, MO, Perry County, MO

The radar

The Paducah radar (KPAH), 95 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 10:12 AM CSTHEAVY RAIN 41 N Delta, MOESTIMATED FOUR INCHES OF RAIN IN THE PAST 18 HOURS. WATER OVER COUNTY ROAD 244 OFF OF HIGHWAY N...JUST NORTH OF DELTA
Dec 28, 11:00 AM CSTHEAVY RAIN 2.25Carterville, IL2.25 INCHES RECORDED BETWEEN MIDNIGHT AND 11 AM CST DECEMBER 28TH.
Dec 28, 11:59 AM CSTFLASH FLOODDe Soto, ILPUBLIC REPORT/IMAGE-CRANE ROAD IS FLOODED VIA SOCIAL MEDIA. OTHER ROADS CLOSED IN JACKSON COUNTY VIA EM INCLUDE BIG LAKE ROAD...DUTCH RIDGE ROAD BELOW CEDAR LAKE SPILLWAY...SMOKEY ROAD...LITTLE LAKE ROAD...IRON BRIDGE ROAD...ODD FELLOW ROAD...AND LOVERS LANE.
Dec 28, 12:30 PM CSTHEAVY RAIN 4.66West Frankfort, ILSTORM TOTAL SINCE 5 AM ON SATURDAY
Dec 28, 2:00 PM CSTHEAVY RAIN 1.9Jackson, MO1.9 INCHES SINCE 6 AM THIS MORNING. 6.9 INCHES EVENT TOTAL SINCE SATURDAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 228 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.2 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 654 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
654 m²/s²
0-3 km storm-relative helicity
1003 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WGUS53 KPAH 281411
FFWPAH
ILC055-077-081-145-181-199-MOC031-157-282000-
/O.NEW.KPAH.FF.W.0050.151228T1411Z-151228T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
811 AM CST MON DEC 28 2015

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHERN ILLINOIS...
  PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...
  FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS...
  JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...
  WILLIAMSON COUNTY IN SOUTHERN ILLINOIS...
  UNION COUNTY IN SOUTHERN ILLINOIS...
  CAPE GIRARDEAU COUNTY IN SOUTHEASTERN MISSOURI...
  PERRY COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL 200 PM CST

* AT 806 AM CST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. AROUND FOUR INCHES OF RAIN HAVE FALLEN OVER THE PAST
  FEW DAYS. ADDITIONAL RAINFALL OF ONE TO TWO INCHES IS EXPECTED
  THROUGH EARLY THIS AFTERNOON. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CAPE GIRARDEAU...CARBONDALE...MARION...MOUNT VERNON...JACKSON...
  AND HERRIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3847 8870 3760 8871 3759 8904 3733 8904
      3734 8948 3729 8952 3725 8949 3723 8962
      3713 8976 3713 8986 3760 8986 3760 9006
      3768 9010 3782 9000 3791 8984 3780 8968
      3796 8959 3822 8959 3821 8915 3847 8914

$$
1 follow-up statement
152 
WGUS73 KPAH 281756
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1156 AM CST MON DEC 28 2015

ILC055-077-081-145-181-199-MOC031-157-282000-
/O.CON.KPAH.FF.W.0050.000000T0000Z-151228T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON IL-PERRY IL-FRANKLIN IL-JEFFERSON IL-WILLIAMSON IL-UNION IL-
CAPE GIRARDEAU MO-PERRY MO-
1156 AM CST MON DEC 28 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR
JACKSON...PERRY...FRANKLIN...JEFFERSON...WILLIAMSON...UNION...CAPE
GIRARDEAU AND PERRY COUNTIES...

AT 1153 AM CST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
WARNED AREA. ONE TO TWO INCHES OF RAIN HAS FALLEN IN THE PAST 3
HOURS ACROSS MUCH OF THE AREA. THE HEAVIEST RAIN IS EXPECTED ALONG I-
57 IN ILLINOIS. IN SOUTHEAST MISSOURI ANOTHER ROUND OR TWO OF RAIN
IS POSSIBLE EARLY THIS AFTERNOON.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CAPE GIRARDEAU...CARBONDALE...MARION...MOUNT VERNON...JACKSON...
HERRIN...CHESTER...PERRYVILLE...WEST FRANKFORT...MURPHYSBORO...
BENTON...DU QUOIN...PINCKNEYVILLE...CARTERVILLE...SCOTT CITY...
ANNA...JOHNSTON CITY...CHAFFEE...CHRISTOPHER AND JONESBORO.

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3847 8870 3760 8871 3759 8904 3733 8904
      3734 8948 3729 8952 3725 8949 3723 8962
      3713 8976 3713 8986 3760 8986 3760 9006
      3768 9010 3782 9000 3791 8984 3780 8968
      3796 8959 3822 8959 3821 8915 3847 8914

$$

PS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 5:52 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Dec 28, 5:52 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
552 AM CST MON DEC 28 2015

.UPDATE...
Issued at 552 AM CST MON DEC 28 2015

Will be updating shortly to catch up to the temporary drying
trend east of the Mississippi River.

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 332 AM CST MON DEC 28 2015

The last of the warm-up heavy rainfall acts is coming quickly to
an end from south to north as of 09Z. Unfortunately, the several
rounds of rainfall over the last 2-3 days have completely
saturated the ground throughout our forecast area. The final band
will have the most concentrated heavy rainfall, averaging around
an inch, which will occur in just an hour or two. The result is
likely to be fairly widespread flash flooding.

Another aggravating factor is that many area rivers are already
flooding, so there will be nowhere for the runoff to go, which
could prolong the flood problems. This is going to be a dangerous
day over most of the region. No changes to the Flash Flood Watch.
The heavy rainfall will exit the region around 21Z, so the 00z
expiration will give it a wide berth. If I could I would just
upgrade the whole thing to a Flash Flood Warning. Most areas are
likely to see warnings issued as this final band arrives.

The surface low is into southwest Arkansas and is expected to
lift nearly due north into south central Missouri by 18Z and just
west of St Louis by 21Z. The result will be veering winds and a
very tight pressure gradient. An initially strong low-level
inversion will likely keep mixing to a minimum, so gusts should
stay under advisory levels for much of the morning. However, as
the low lifts to our west, south winds may quickly erode the
inversion, especially over west Kentucky, leading to the
potential for better mixing for non-convective wind gusts and
better effective shear for any convective elements to work with.

Lots of work is needed for any portion of our area to have a
legitimate shot at significant severe weather, but cannot argue
with SPC's initial Day 1 outlook with a Marginal over the southern
half of the region. Southeast Missouri may have a hard time
recovering before the main band arrives this morning, so figure on
best severe threat over west Kentucky. Given the extreme magnitude
of low-level shear, damaging winds and possibly a few tornadoes
will be the primary concerns. One thing to consider for convective
and gradient winds is that trees will be more susceptible to being
uprooted due to the thoroughly saturate ground. As for Wind
Advisory potential, confidence it too low to issue at this time
due to all of the precipitation/convection expected through the
day. Will let the day shift monitor and issue if/when confidence
increases.

The slight chance of showers over the far southeast corner of the
region Tuesday night and Wednesday is unchanged. Say goodbye to
Spring for awhile, it is going to feel a lot more like winter in
the next few days.

.LONG TERM...(Wednesday Night through Sunday)
Issued at 332 AM CST MON DEC 28 2015

A much more tranquil pattern is expected during the long term
period. The highly amplified upper flow pattern will transition to a
more zonal flow. A broad, shallow trough in the mid levels will
remain quasi-stationary over the north central and northeastern
states. This troughing will result in a colder pattern for our
region, along with much drier air.

As the mid-level troughing becomes established on New Years Eve,
most of the models indicate a modest increase in moisture. There
will be areas of cloudiness associated with the passage of an
embedded shortwave. The models have not been indicating any
measurable qpf, so the forecast will remain dry.

New Years Day through the holiday weekend, the models indicate a
very dry air mass in slightly confluent flow on the back side of the
trough. Therefore, mainly clear skies are forecast. The ecmwf and
gefs mean indicate the coldest 850 mb temps will be on New Years
Day, when forecast highs will be only in the 30s. 850 mb temps are
forecast to moderate several degrees over the weekend, which should
allow highs to reach the 40s by Sunday.

&&

.AVIATION...
Issued at 552 AM CST MON DEC 28 2015

A large band of moderate to heavy rain with embedded TS is
developing just west of KCGI. This band with IFR/LIFR rains and
sporadic lightning will shift eastward through the day. Tried to
time it down to a 3 hour window at each site. Main change to the
previous forecast was to bring a more rapid end to the
precipitation. Initial east winds will shift to the southeast as
the line approaches and ceilings will likely jump to MVFR levels.
Cannot rule out VFR conditions behind the main band of rains, but
kept it MVFR for now. Winds may gust up to 30kts at times,
especially as they become south behind the rains this afternoon.
Ceilings will likely lower some overnight, as winds veer to
southwest and diminish a bit.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through this afternoon for ILZ075>078-080>094.

MO...Flash Flood Watch through this afternoon for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch through this afternoon for INZ081-082-085>088.

KY...Flash Flood Watch through this afternoon for KYZ001>022.

&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...MY
AVIATION...DRS
Hazardous weather outlook, Dec 28, 4:25 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
425 AM CST MON DEC 28 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
425 AM CST MON DEC 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA TODAY.
PLEASE REFER TO THE WATCH PRODUCT FOR DETAILS.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHERN HALF
OF THE REGION FROM AROUND 9 AM TO AROUND 3 PM. THE BEST CHANCES
FOR DAMAGING WINDS AND POSSIBLY A FEW TORNADOES WILL BE OVER WEST
KENTUCKY.

OUTSIDE OF THE SHOWERS AND THUNDERSTORMS...SOUTH WINDS MAY GUST
UP TO 40 MPH AT TIMES THIS AFTERNOON. WITH THE SATURATED
GROUND ACROSS THE REGION...TREES WILL BE UPROOTED MUCH MORE EASILY
THAN NORMAL.

MINOR TO MODERATE FLOODING IS ALREADY OCCURRING ON MANY AREA
RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR TO MODERATE FLOODING IS ALREADY OCCURRING ON MANY AREA
RIVERS...AND MAJOR AND EVEN RECORD FLOOD LEVELS ARE FORECAST FOR
MANY LOCATIONS...ESPECIALLY ALONG THE MISSISSIPPI AND LOWER OHIO
RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...ESPECIALLY OVER THE SOUTHERN HALF OF THE REGION...SHOULD
BE PREPARED FOR ACTIVATION TODAY. IN ADDITION...SPOTTERS
THROUGHOUT THE AREA SHOULD REPORT ANY HEAVY RAINFALL
MEASUREMENTS...ESPECIALLY FINAL TOTALS...AND ANY FLOODING THEY
OBSERVE.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 9:23 PM CSTRiver Flood WarningPAHHardin, Pope14 days
Dec 27, 9:23 PM CSTRiver Flood WarningPAHPope15 days
Dec 28, 8:59 AM CSTFlash Flood WarningPAHAlexander, Johnson, Massac, Pulaski6 hr
Dec 28, 10:44 AM CSTFlash Flood WarningPAHEdwards, Gallatin, Hamilton, Saline, Wabash, Wayne and 1 more4 hr
Dec 28, 11:21 AM CSTWind AdvisoryPAHAlexander, Franklin, Gallatin, Hamilton, Hardin, Jackson and 8 more7 hr
Dec 28, 4:47 AM CSTFlash Flood WarningPAHBollinger, Butler, Carter, New Madrid, Ripley, Stoddard and 1 more6 hr

Nearby

Flash Flood Warnings in Illinois, 2015Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.